Go to the Globe and Mail homepage

Jump to main navigationJump to main content

Entry archive:

More pills for what ails me Add to ...

Turns out it wasn't malaria or the stomach flu that had me looking greenish during a desperate visit to doctors at the United Nations compound in Jacmel last week. The doctor there had pretty much ruled malaria out, suggesting instead that some virus had likely befallen me (or possibly an ulcer, for which he tossed in some medication as an extra precaution).

But after four days of taking the complicated cycle of pills his assistant had folded in makeshift envelopes made with used notepaper and sealed with too many staples - I wasn't feeling much better. The fever was under control, but I still had a gnawing, burning pain in my stomach that biased toward the bottom of my left rib cage - and no appetite for anything other than Pringles.

In a moment of desperation, I shuffled up to a table of people at dinner in Jacmel one night that appeared to be U.S. doctors (southern accents and green scrubs were the giveaway).

I babbled on for a few minutes, trying to simultaneously introduce myself and apologize for interrupting their meal. They were instantly gracious and cut to the chase: What were my symptoms? Loss of appetite? Yep. Bloating? Yep. Burning feeling in stomach? Yep. Vision troubles? Yep. Light-headedness? Yep. Bowel issues? I think it was my stuttering over that question - and my flush face - that confirmed the diagnosis they were collectively mulling.

"Sounds like you have a parasite, honey," one smiling female doctor said to me, nodding. She and two others began exchanging a barrage of medical jargon as one polite man offered me his chair. While I sat, looking equally embarrassed and hopeful, they debated the merits of the links between my symptoms, two awful sounding stomach invaders and Haitian food. Then they did what most doctors seem to do in Haiti right now: they gave me medication for both of them.

While I waited for them to find the pills in their supply cases, I found out the group was part of a Baptist medical team from Alabama cycling through just for the week. Instead of accepting a personal donation from me in exchange for the help and medication, they instead wanted me to listen to the gospel, which I gladly did for a half hour or so before they sent me off with a nice prayer and yet another handful of pills.

The first was Albendazole, an anti-parasitic tab that I took once a day for three days. The second was Metronidazole, also known as Flagyl, an apparent all-purpose killer of things that ought not to be alive in one's body, which I'm still ingesting twice a day, with food. I don't know exactly how it works (and frankly, don't want to know), but I imagine the little parasites dining on whatever I've eaten that meal and being thoroughly poisoned by the Flagyl. The idea makes me feel warm inside. The trouble is, so does the throbbing pain I continue to have every time I eat. I'd been worrying about that all weekend - and what other unwanted organisms I continue to harbour - until one of the nurses sent me this note today via e-mail: "The residual stomach discomfort is likely due to an extended period of parasite infestation and sudden detachment of the parasites from the mucosa."

The explanation made me feel less worried. It did not, however, do much for the appetite

Follow on Twitter: @jessleeder

 

In the know

Most popular videos »

Highlights

More from The Globe and Mail

Most popular